Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Sacramento, CA

August 22, 2017

NWS Sacramento, CA issued this red flag warning at Aug 22, 2017, 2:09 AM PDT. It took effect at Aug 22, 2017, 2:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 2:09 AM PDT (09:09 UTC)
In effect from
Aug 22, 2017, 2:00 PM PDT
Expired
Aug 23, 2017, 12:00 AM PDT
In force
10 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

494 
WWUS86 KSTO 220909
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
209 AM PDT Tue Aug 22 2017

CAZ213>215-263-266-268-279-230700-
/O.UPG.KSTO.FW.A.0004.170822T1900Z-170823T0700Z/
/O.NEW.KSTO.FW.W.0005.170822T2100Z-170823T0700Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-Eastern Mendocino NF-
209 AM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER 
ZONES 213, 214, 215, 263, 266, 268, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning for abundant lightning, which is in effect from 2 PM this
afternoon to midnight PDT tonight. The Fire Weather Watch is no 
longer in effect. 

* WIND...South valley winds 5 to 10 mph with gusts up to 15 mph.
  Terrain driven winds in the mountains 5 to 10 mph with gusts up
  to 15 mph. Erratic gusty winds likely in thunderstorms. 

* HUMIDITY...Afternoon minimum humidities between 20 and 30 
  percent. 

* THUNDERSTORMS...Developing storms Tuesday afternoon will 
  increase fire starts due to abundant lightning in thunderstorms.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that thunderstorms
are forecast to occur with frequent lightning that will likely 
result in increased fire starts. Erratic gusty winds in thunderstorms
will likely result in rapid fire growth. A combination of 
abundant lightning, dry fuels, low relative humidity and erratic 
outflow winds can contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
2 follow-up statements
661 
WWUS86 KSTO 222220
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
320 PM PDT Tue Aug 22 2017

...Red Flag Warning for abundant lightning through this evening...

.Low pressure off the California coast is spreading moisture over
interior northern California leading to scattered thunderstorm 
activity over the Sierra Nevada, northern mountains, and possibly 
portions of the coastal range and northern Sacramento Valley through
this evening. This could lead to an increase in fire starts.


CAZ213>215-263-266-268-279-230700-
/O.CON.KSTO.FW.W.0005.000000T0000Z-170823T0700Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-Eastern Mendocino NF-
320 PM PDT Tue Aug 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT
FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263,
266, 268, AND 279...

* WIND...South valley winds 5 to 10 mph with gusts up to 15 mph.
  Terrain driven winds in the mountains 5 to 10 mph with gusts up
  to 15 mph. Gusty, erratic winds likely in thunderstorms.
  

* HUMIDITY...Minimum humidities between 20 and 30 percent
  recovering overnight. 

* THUNDERSTORMS...Thunderstorms developing through this evening
  with the potential for an increase in fire starts due to
  abundant lightning. 

* IMPACTS...Fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that
thunderstorms are forecast to occur with frequent lightning that
will likely result in increased fire starts. Erratic gusty winds
in thunderstorms will likely result in rapid fire growth. A
combination of abundant lightning, dry fuels, low relative
humidity and erratic outflow winds can contribute to extreme fire
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
640 
WWUS86 KSTO 230654
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1154 PM PDT Tue Aug 22 2017

CAZ213>215-263-266-268-279-230800-
/O.EXP.KSTO.FW.W.0005.000000T0000Z-170823T0700Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-Eastern Mendocino NF-
1154 PM PDT Tue Aug 22 2017

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT PDT TONIGHT FOR FIRE 
WEATHER ZONES 213, 214, 215, 263, 266, 268, AND 279...

The abundant lightning threat has diminished tonight as 
thunderstorms have decreased in coverage. As a result, the Red 
Flag Warning will be allowed to expire at midnight PDT.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:53 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 9:53 PM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
953 PM PDT Mon Aug 21 2017

.SYNOPSIS...
Temperatures around average thru mid-week, then warming above
average by the end of the week. Afternoon showers and
thunderstorms possible over the mountains through Wednesday.

&&

.DISCUSSION...
Some light showers/sprinkles continue to spread northwest this
evening into the mountains. An isolated lingering thunderstorm
continues at this time near the crest. Some light showers or
sprinkles are expected to continue to spread into the area
overnight and into the morning. A few isolated thunderstorms can
not be ruled out. The main activity still looks to flair up by
late morning to the early afternoon hours over the mountains.

The band of clouds that continue to spread westward looks like it
will not move to much further northward by morning but then lift
northward by late morning to early afternoon over the northern
half of the Sacramento Valley. For most areas under this band some
sprinkles may occur and as mentioned above we will still have to
keep a watchful eye for some isolated thunderstorms later tonight
into the early morning hours.

.PREVIOUS DISCUSSION...
Upper level low will continue to spin off the central California
coast into Wednesday. Moisture will surge north around low, with
showers and thunderstorms across the mountains each
afternoon/evening through Wednesday. Hi-res models hinting that
some of the activity will drift east off the foothills this
evening with a shower or some sprinkles possible in the Valley,
generally from around Sacramento southward. Don't think it will
amount to much but have added the mention of sprinkles and bumped
POPs up slightly down to the valley floor. Convective activity
becomes more extensive on Tuesday with chances spreading to the
northern mountains and possibly far northern end of Sacramento
Valley. Fire weather watch remains in affect for northern portions
of the state, though still not very confident in how abundant
lightning activity will be. Regardless, heightened concern for
fire starts and holdover fires heading into the weekend as
temperatures rise. Temperatures will be near-average through mid-
week as onshore flow continues with marine layer near 3000 feet.
Breezy winds likely through the Delta with cooler temperatures in
that vicinity.

Low moves onshore Thursday, opening up into a trough. Moisture and
instability will decrease, ending chances for thunderstorms.
Temperatures will begin to warm with highs topping out a few
degrees above normal.

CEO

&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)

A quiet weather pattern will be setting up for the extended
forecast. A ridge will be building in over the western half of the
US and that will bring warming temperatures. Models are trending
warmer as we head into the weekend and much of the Valley will be
near the century mark to above the century mark north. The ridge
will start to push east early next week and that will start to
bring in slightly cooler temperatures. No precip expected
throughout the period.

-CJM
&&

.AVIATION...

VFR conditions expected the next 24 hours at the TAF sites.
Scattered clouds 15000 to 20000 feet are expected this evening at
the southern terminals along with isolated showers. Isolated
t-storms mainly over the Sierra. 5-10 knot winds except in the
Delta where gusts to 30 knots will be possible.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Burney Basin and Northeast Plateau in Shasta County
Including Northwest Lassen NF north of Lassen NP-Eastern
Mendocino NF-Eastern Portion of Shasta/Trinity NF-Northern
Sacramento Valley to Southern Tehama County Line Below 1000 Ft-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes
portions of Shasta-Trinity and Butte Units-Northern Sierra
Including Lassen NP and Plumas and Lassen NF/S West of the
Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)-
Southeast Edge Shasta-Trinity NF and Western Portions of Tehama-
Glenn Unit.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:32 PM PDTSpecial Weather StatementSTOAlpine28 min
Aug 22, 4:08 PM PDTSpecial Weather StatementSTOAlpine52 min

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.